Email updates

Keep up to date with the latest news and content from Journal of Medical Case Reports and BioMed Central.

Open Access Highly Accessed Case report

Acquired hemophilia as the cause of life-threatening hemorrhage in a 94-year-old man: a case report

Theodoros Kelesidis*, Jonelle Raphael, Elizabeth Blanchard and Rekha Parameswaran

Author Affiliations

Department of Medicine, Caritas St Elizabeth's Medical Center, Tufts University School of Medicine, Boston, MA, USA

For all author emails, please log on.

Journal of Medical Case Reports 2010, 4:231  doi:10.1186/1752-1947-4-231

Published: 29 July 2010

Abstract

Introduction

Acquired factor VIII deficiency is a rare entity that can lead to severe and life-threatening bleeding. We describe a case of severe bleeding from the tongue secondary to acquired hemophilia and discuss treatment options, including aminocaproic acid and recombinant factor VIII, which have not been widely reported in the literature for the management of such patients.

Case presentation

A 94-year-old Caucasian man presented to our institution with diffuse bruising and extensive bleeding from the tongue secondary to mechanical trauma. He had no prior history of bleeding and his medical history was unremarkable except for dementia and hypertension. Coagulation studies revealed a prolonged activated partial thromboplastin time and a mixing study was consistent with the presence of an inhibitor. Quantitative assays revealed a reduced level of factor VIII activity (1%) and the presence of a factor VIII inhibitor, measured at seven Bethesda units, in the serum. Oral prednisone therapy (60mg/day) was given. He also received intravenous aminocaproic acid and human concentrate of factor VIII (Humate-P) and topical anti-thrombolytic agents (100 units of topical thrombin cream). His hospital course was prolonged because of persistent bleeding and the development of profuse melena. He required eight units of packed red blood cells for transfusion. Hospitalization was also complicated by bradycardia of unclear etiology, which started after infusion of aminocaproic acid. His activated partial thromboplastin time gradually normalized. He was discharged to a rehabilitation facility three weeks later with improving symptoms, stable hematocrit and resolving bruises.

Conclusions

Clinicians should suspect a diagnosis of acquired hemophilia in older patients with unexplained persistent and profound bleeding from uncommon soft tissues, including the tongue. Use of factor VIII (Humate-P) and aminocaproic acid can be useful in this coagulopathy but clinicians should be aware of possible life-threatening side effects in older patients, including bradycardia.